# SDR 2018FA0000422

- Difficulty date: February 11, 2015
- Submitted: October 16, 2018
- Operation: General aviation
- Aircraft: N16084
- Make and model: Beech T44C
- Aircraft serial: 160846
- Engine: Pwa PT6A34B
- Engine time: 18,875 hours
- System (JASC): 7250 · Turbine Section
- Part: Turbine Blades
- Part number: 3039901
- Condition: Fractured
- Location: Engine
- Part time: 1,300 hours
- Component: Compressor Turb, Pwc
- Component part number: 3013411
- Stage of operation: TO
- How discovered: O
- Nature of condition: A, E, Y
- Precautionary procedure: F

## Discrepancy

A. DURING TOUCH-AND-GO MANEUVERS, AFTER ADDING POWER FOR TAKEOFF, THE AIRCREW HEARD A "POP" FROM THE LEFT ENGINE IMMEDIATELY FOLLOWED BY A CAUTION LIGHT FOR THE LEFT GENERATOR AS IT DROPPED OFFLINE. THE AIRCREW ABORTED THE TAKEOFF AND PERFORMED EMERGENCY SHUTDOWN PROCEDURES. THE FIRE EXTINGUISHING SYSTEM WAS DEPLOYED TO SUPPRESS FLAMES EMANATING FROM THE ENGINE EXHAUST DURING SHUTDOWN. B. DURING TEARDOWN THE DISCREPANCY WAS CONFIRMED. THE POP NOISE HEARD IN THE COCKPIT WAS THE CATASTROPHIC FAILURE OF THE CT DISK ASSEMBLY BROUGHT ON BY THE RUPTURE OF BLADE 10 OR 58. THE FIRE THAT WAS SEEN EMANATING FROM THE ENGINE EXHAUST WAS CAUSED BY THE COLLATERAL DESTRUCTION OF ADJACENT COMPONENTS AS METALLIC DEBRIS WAS PROCESSED BY THE COMPRESSOR AND POWER TURBINE ROTOR ASSEMBLIES. C. THE FAILURE SEQUENCE OF THE TURBINE COMPONENTS BEGAN WITH THE FAILURE OF BLADE 10 OR 58. MAGNIFICATION OF BOTH BLADE FRACTURE SURFACES SHOWS A DELINEATION BETWEEN A PROGRESSIVE FATIGUE ZONE AND AN OVERLOADED RUPTURE AREA. WHILE BOTH BLADES SHOW THE SAME APPARENT FAILURE MODE, IT'S LIKELY THAT THE FAILURE OF ONE BLADE CAUSED THE FAILURE OF THE OTHER. NO METALLURGICAL DEFECTS WERE NOTED AT THE INITIATION SITE OF THE FATIGUE CRACKS IN BLADES 10 AND 58.  THERE WAS A SUB-SURFACE VOID AT THE INITIATION SITE OF THE CRACK THAT WAS APPARENT IN BLADE 5, HOWEVER THIS BLADE FAILED DUE TO OVERLOAD AS SECONDARY DAMAGE. THE APPROXIMATE SIZE OF THE VOID WAS 0.0023" LONG BY 0.001" WIDE.
